What I have learned about Steroids.

For the past what seems forever I have been weaning off of a Steroid drug called Dexamethasone. It is a strong steroid usually only used for brain swelling from tumors or radiation. I started the drug a year and a half ago when I began Chemo. I only used a small dose of it every three weeks to stop the side effects of taking two fairly strong Chemotherapy drugs. I never really noticed the effects of it, except when I went off of it, I was completely sick and unable to move for approximately three days. When I went on it again in April, it was for a severe headache that turned out to be brain swelling from a brain tumor on my cerebellum.

I was placed on the highest dose they could give me to get the brain swelling down. The effect was absolutely amazing. First thing that happened was I woke in the hospital with an extra 25 lbs and a chipmunk face that I could not even recognize.

The first photo was a few days after the Dex. The last three were just a month or so before.

The Dexamethasone at full dose was absolutely the best I had ever felt in my life. I had zero pain and I was so full of Joy I was bursting. My brain was clear and I was getting so many messages of peace and compassion I could not explain. I was truly happy for about three weeks. Then I had to wean off of it and that’s when the nightmares began. With every decrease I became more and more crazy. By crazy I mean genuine certifiable, I probably should have been committed. I was getting angry with my husband. Then I would burst out crying for no reason. I actually took a bat to a yoga mat because I was so angry and I didn’t want to hurt anyone. All the pain came back and I ended up with neuropathy so bad I couldn’t walk or hold things in my right hand. My feet were numb and pins and needles like I had slept on them wrong.

I got down to my final dose and that was when the proverbial shit hit the fan. I literally threw up for six hours straight, non stop, every 15 min. Then I threw up and or slept for ten days. I did not eat for ten days either. My doctor’s insisted that I go back on it and try to wean slowly again. I am finally off of it but I am still having the psychotic effect in the afternoon when the cortisol levels are low.

For every bit of this weaning withdrawals process I have been learning more about my sickness. The first thing that baffled me was the weight. I climbed fifty pounds in a month. I was not eating normally and at the beginning I was starving. It was great though because the Steroids purpose is to remove inflammation. For the first time in my life I could eat without feeling sick. I was in heaven. I ate all the foods. Even hot and spicy foods I haven’t eaten since I was a teenager. When I weaned down I was no longer eating and all the pain of eating came back.

I began to realize that it was possible that all my sickness from when I was a teenager was caused by inflammation. It started to make sense now. I couldn’t lose weight, I was crazy during pms, I was sick from eating all the time and eventually I was allergic to everything. Also, I had arthritis in my shoulder and both my knees. My body was under attack all the time and I didn’t have the natural steroids to fight it.

I started to do some research to help me wean off the steroid and I found a few things that I hoped would work. One was a supplement called Sam- e which works like a hormone replacement. Another one was an anti-inflammatory called tumeric, as it seems the inflammation response is most to blame for all of the pain. I was suggested aloevera for my stomach and a product called more plus detox that helped me eliminate the drugs faster. I succeeded, thank goodness, and was able to get off of the steroids without vomiting for a week.

I am grateful that I was able to find a few fixes but I am also grateful that I figured out some of the inflammation/cortisol information as well. I found out that the keto diet actually increases cortisol output by three times. This means if I can stay on the ketogenic diet I may be able to heal some of the hormone issues that might have caused all of the illness in the first place. I found out that the Sam-e actually boosts the effects of one of the other drugs I am on called gabapentin, which takes away the neuropathy. That is a big deal because it means I can walk and use my hands.

I am writing this blog because I was hard pressed to find much information on how to get off of the Steroids and I am quite sure there are others who may be struggling like I was. I hope that they get better information on withdrawals and how to manage them. It is hard enough to deal with Chemo than to have to also deal with the side effects of withdrawals. I also hope that others who have mystery illnesses like mine was, are able to use some of the cortisol/inflammation information to help themselves figure out some solutions. I really think this link should be studied more. Especially with those who have fibromyalgia. I was surprised of the effect of the Sam-e on the neuropathy. It may just help with the neurological pain from fibromyalgia. Either way I am grateful for the ability to walk some now. As always I appreciate your allowing me to share my journey. God Bless ❤️ and happy health to all of you.

If you want to try the Healing challenge with me or if you like the looks of any of these products than please visit our website. Thanks so much for your support 😊

As always, our Go fund me page. Any support given is much appreciated. Thanks again for your support 😊

2 thoughts on “What I have learned about Steroids.

  1. Xena says:

    I was prescribed Dexamethasone for pain and swelling in my hand after a Taxotere leak. Thanks for sharing your experience. The oncologist said he did not want to keep me on it more than a month because it might result in diabetes. I was only able to withstand the drug for a week. It had me practically climbing the walls. What I found that helped is a teaspoon of ground ginger, with a teaspoon of curry once a day, dissolved in milk. Coconut milk can also be used. Also, Flaxseed oil is good for healing neuropathy, which I began experiencing in my left leg as a result of the same Taxotere leak.

    Liked by 1 person

    • brandiescancer says:

      Thanks for the suggestion. I wondered why I was craving ginger all the time. I haven’t tried flaxseed oil before. I will have to look around for it. I am glad you found help with the neuropathy. It is a real struggle sometimes. I can’t even walk up my stairs yet. I will be happy when the tests say NED and I am off of the meds. God Bless❤️

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s